Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS El Paso, TX

March 13, 2020Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Mar 13, 2020, 2:21 PM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2020, 2:21 PM MDT (20:21 UTC)
Expired
Mar 13, 2020, 3:00 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doña Ana County, NM, Otero County, NM

The radar

The El Paso radar (KEPZ), 44 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS54 KEPZ 132021
SVREPZ
NMC013-035-132100-
/O.NEW.KEPZ.SV.W.0002.200313T2021Z-200313T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
221 PM MDT Fri Mar 13 2020

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otero County in south central New Mexico...
  Southeastern Dona Ana County in south central New Mexico...

* Until 300 PM MDT.

* At 220 PM MDT, a severe thunderstorm was located 6 miles northeast
  of Berino, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chaparral, Orogrande, Vado, Anthony, Berino and High Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3201 10658 3212 10668 3252 10621 3223 10597
TIME...MOT...LOC 2020Z 230DEG 36KT 3211 10653 

HAIL...1.00IN
WIND...60MPH
 
$$

CRESPO
1 follow-up statement
572 
WWUS54 KEPZ 132042
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
242 PM MDT Fri Mar 13 2020

NMC013-035-132100-
/O.CON.KEPZ.SV.W.0002.000000T0000Z-200313T2100Z/
Otero NM-Dona Ana NM-
242 PM MDT Fri Mar 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN OTERO AND EASTERN DONA ANA COUNTIES...

At 242 PM MDT, a severe thunderstorm was located 12 miles southeast
of White Sands Missile Range Headquarters, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Orogrande.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for south central
New Mexico.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3215 10638 3233 10643 3252 10621 3223 10597
TIME...MOT...LOC 2042Z 230DEG 36KT 3225 10633 

HAIL...1.00IN
WIND...60MPH
 
$$

CRESPO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:44 AM MDT, 7 hours 37 minutes earlier.

Area forecast discussion, Mar 13, 6:44 AM MDT, 7 hours 37 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
644 AM MDT Fri Mar 13 2020

.AVIATION UPDATE 12Z TAF CYCLE...
Upper level trough with an associated cold front will move across
the southwestern United States lifting very moist air mass ahead
of it. As a result there will be scattered to numerous rain
showers and isolated thunderstorms across the region through 00Z
with areas of skies BKN-OVC010-030 and areas of 2-4 mile
visibilities. West to southwest winds also increasing to around
20-30 KTS after 18Z. Rainfall ending most locations by 00Z with
skies SKC-SCT100 by 06Z.

.PREV DISCUSSION...300 AM MDT Fri Mar 13 2020...

.SYNOPSIS...
Scattered showers and thunderstorms are likely today across
southern New Mexico and far west Texas as an upper low passes to
our north. The main threat will be gusty winds and brief heavy
rainfall. Winds will increase this afternoon to 20 to 30 mph with
stronger gusts possible around thunderstorms. Mostly clear and
dry weather returns this weekend as temperatures warm to slightly
above normal through next Tuesday. Another round of rain showers
is expected next Wednesday and Thursday which will add to this
already unseasonably wet month.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Deep upper low was centered over southern California early this
morning with associated trough axis extending far southward to the
southern Baja coast. Associated cyclonic circulation around this
feature is sustaining strong south to southwesterly flow across
southern New Mexico and west Texas with transport of very abundant
moisture. Thus surface dewpoints will remain elevated at over 50F
this morning with record high precipitable water around .75 to 1
inch.

Upper low will accelerate to the northeast into Utah later today
with trough axis pivoting eastward into Arizona this afternoon.
Concurrently surface trough associated with weak Pacific cold front
will be moving across the CWA. Dynamic forcing aloft will therefore
be collocated with low level lift along the front resulting in
scattered to numerous rain showers and even isolated thunderstorms
as air mass remains weakly unstable with CAPEs around 300 J/kg.
Marginally windy conditions also expected as both low and mid level
gradients strengthen.

Flow also becomes more westerly by mid afternoon with advection of
drier air. This trend will result in decreasing rainfall coverage
during the late afternoon with clearing skies and dry weather
overnight.

&&

.LONG TERM...
This weekend will feature dry weather and warmer temperatures as
dry southwest flow aloft forces moisture eastward and out of the
forecast area. Precipitable water will drop back down to 0.25",
which is much more seasonable for March. West-southwest flow at
the surface will promote a warming trend as Saturday's near
normal temperatures (lowland highs around 70 degrees) warm to
slightly above normal (lower-to-mid 70's) Sunday through Tuesday.
Winds should remain below 15 mph throughout the weekend, becoming
breezy by Tuesday afternoon. One thing to note is surface high
pressure over the Gulf of Mexico on Sunday is expected to advect
moisture over west Texas, which would allow for a few
thunderstorms along our eastern forecast border. For now,
thunderstorm chances look to remain well east of El
Paso/Alamogordo, with better chances further east toward
Roswell/Carlsbad. However, we can't rule out an isolated storm or
two over eastern Hudspeth County. Otherwise dry and mostly clear
weather will prevail through Tuesday.

Our next impactful weather system is forecasted to arrive
Wednesday morning as another deep cutoff low currently centered
along the Seattle coastline slowly spins down the entire U.S. west
coast before coming ashore next Wednesday. Increased moisture and
synoptic forcing would give us another chance for widespread rain
showers across the region Wed/Thurs. Winds would also increase
those days as the low approaches. Climatologically, this
forecasted fourth round of rainfall should push us close to all-
time record territory for March precipitation totals (KELP's
record is 2.26" from March 1958). Unusual weather for a
typically dry month across the borderland.

&&

.FIRE WEATHER...
Upper trough with an associated cold front will lift moist weakly
unstable air mass resulting in scattered to numerous rain showers
and isolated  thunderstorms today. The continued rainfall will keep
the fire danger low. Winds will also increase this afternoon with
speeds around 20 to 30 mph. Ventilation will therefore be very good
to excellent today. Temperatures near normal today with lowest
humidity around 40 to 50 percent lowlands and 50 to 60 percent
mountains.

Dry weather expected Saturday and Sunday with near normal
temperatures and wind speeds around 5 to 15 mph. Ventilation mostly
fair on Saturday and fair to good Sunday  with lowest humidity
around 20 to 30 percent.

Mostly dry weather with above normal temperatures expected Monday
and Tuesday with wind speeds around 10 to 20 mph. Ventilation Monday
generally good increasing to very good to excellent to excellent
Tuesday.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  47  69  47 /  50   0   0   0
Sierra Blanca           71  44  69  44 /  40   0   0   0
Las Cruces              65  40  66  42 /  50   0   0   0
Alamogordo              69  41  67  42 /  50   0   0   0
Cloudcroft              46  29  48  31 /  60  20   0   0
Truth or Consequences   64  39  66  39 /  50   0   0   0
Silver City             55  36  59  37 /  50   0   0   0
Deming                  65  37  66  38 /  40   0   0   0
Lordsburg               62  39  64  39 /  30   0   0   0
West El Paso Metro      70  48  69  48 /  50   0   0   0
Dell City               75  43  72  43 /  40   0   0   0
Fort Hancock            77  46  75  46 /  40   0   0   0
Loma Linda              67  43  64  45 /  50   0   0   0
Fabens                  74  46  72  47 /  50   0   0   0
Santa Teresa            68  43  67  44 /  50   0   0   0
White Sands HQ          68  45  68  47 /  50   0   0   0
Jornada Range           66  39  66  40 /  50   0   0   0
Hatch                   66  39  67  39 /  50   0   0   0
Columbus                67  41  67  42 /  40   0   0   0
Orogrande               69  42  67  42 /  50   0   0   0
Mayhill                 60  35  61  36 /  60  20   0   0
Mescalero               56  32  57  34 /  60  20   0   0
Timberon                55  31  56  34 /  60  20   0   0
Winston                 58  30  61  32 /  60   0   0   0
Hillsboro               63  34  66  36 /  50   0   0   0
Spaceport               65  36  66  37 /  50   0   0   0
Lake Roberts            55  31  60  31 /  60   0   0   0
Hurley                  59  34  61  36 /  40   0   0   0
Cliff                   62  33  65  32 /  50   0   0   0
Mule Creek              57  36  60  37 /  50   0   0   0
Faywood                 60  35  61  38 /  40   0   0   0
Animas                  63  37  67  38 /  30   0   0   0
Hachita                 63  36  66  37 /  40   0   0   0
Antelope Wells          64  37  69  39 /  40   0   0   0
Cloverdale              58  38  62  39 /  30   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/30/05
Hazardous weather outlook, Mar 13, 5:15 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
515 AM MDT Fri Mar 13 2020

NMZ401>417-TXZ418>424-141215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
515 AM MDT Fri Mar 13 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered to numerous rain showers and isolated thunderstorms
with most of the rain ending by the evening. Also windy with winds
gusting around 40 mph this afternoon and early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be chances for showers Wednesday and Thursday with snow
possible over the higher mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be required.

Rogash

In the hours before

Special weather statement, Mar 13, 11:15 AM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
1115 AM MDT Fri Mar 13 2020

NMZ413-414-417-131800-
Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
1115 AM MDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
NOON MDT...

At 1114 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Orogrande, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3208 10599 3221 10609 3258 10570 3222 10545
TIME...MOT...LOC 1714Z 237DEG 32KT 3219 10593

CRESPO
Special weather statement, Mar 13, 11:57 AM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
1157 AM MDT Fri Mar 13 2020

NMZ409-410-131845-
Northern Dona Ana County NM-Sierra County Lakes NM-
1157 AM MDT Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rincon, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Portions of Jornada Experimental Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3259 10694 3270 10706 3301 10684 3282 10661
TIME...MOT...LOC 1756Z 218DEG 19KT 3271 10696

CRESPO
Special weather statement, Mar 13, 2:02 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
202 PM MDT Fri Mar 13 2020

NMZ411-413-TXZ418-132045-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
202 PM MDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of La Union, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chaparral, Anthony, Vado, Berino, Anthony Gap, Chamberino, La Union,
Mesquite, Vinton, La Mesa, Union Pacific Intermodal Terminal and High
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3189 10675 3197 10684 3231 10654 3210 10638
TIME...MOT...LOC 2002Z 223DEG 28KT 3196 10675

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 11:15 AM MDTSpecial Weather StatementEPZOtero45 min
Mar 13, 11:48 AM MDTSevere Thunderstorm WarningEPZOtero27 min
Mar 13, 11:57 AM MDTSpecial Weather StatementEPZSierra48 min
Mar 13, 2:02 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Mar 13, 2:39 PM MDTSpecial Weather StatementEPZ51 min
Mar 13, 2:58 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Mar 13, 3:05 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Mar 13, 3:34 PM MDTSpecial Weather StatementEPZOtero41 min
Mar 13, 3:37 PM MDTSpecial Weather StatementEPZOtero38 min
Mar 13, 3:54 PM MDTSevere Thunderstorm WarningEPZOtero16 min
Mar 13, 4:19 PM MDTSpecial Weather StatementEPZ41 min
Mar 13, 5:34 PM MDTSevere Thunderstorm WarningEPZOtero41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.